DEAR DR. ROACH: Can your cholesterol count be too low?

I am 72, and my normal LDL level is 100 to 102. My doctor thinks that is high because he classes me as “prediabetic,” and he put me on pravastatin. My LDL level is now 68. Is that good or bad? I am always concerned about the benefits versus the side-effects risk. — D.S.

ANSWER: It’s not clear if cholesterol levels can be too low, but recent studies have suggested that even very low levels of cholesterol are safe. Older drugs seemed to have side effects when used at high doses, causing low cholesterol levels. However, in one well-done study comparing two different statins, the group treated to a level below 70 had a lower risk of heart attack than the group treated to a level closer to 100. The newest cholesterol drugs, the PCSK-9 inhibitors, can get LDL levels to 40 or even lower, and preliminary data suggests that these also are beneficial at preventing heart disease, but, like statins, these can cause some people to have some memory issues. Whether this is an effect of the drug or of the low cholesterol isn’t clear.

My own practice is to push the LDL levels lower than 70 only in those with highest risk for heart attack, especially in those who already have had one. Diabetes imparts a high risk, though not as high as existing heart disease, so most experts would agree with your doctor. As long as you aren’t noticing side effects, I would continue the pravastatin.

The booklet on sodium, potassium chloride and bicarbonate explain the functions of these body chemicals and how low or high readings are corrected. To obtain a copy, write: Dr. Roach Book No. 202, 628 Virginia Dr., Orlando, FL 32803. Enclose a check or money order (no cash) for $4.75 U.S./$6 Can. with the recipient’s printed name and address. Please allow four weeks for delivery.

DEAR DR. ROACH: I am a female, 16 years old. My white blood cell count is 16.6. I am suffering from so much weakness and pain in my legs, arms and shoulder area. I also have a cough and cold. Is it dangerous? What should I do for it? — K.C.

ANSWER: I don’t have enough information to help much. A white blood cell count that high suggests an infection. At your age, those symptoms are most likely a viral infection, but acute mononucleosis and even pneumonia are possible, so you need to see your doctor.

DEAR DR. ROACH: Seven years ago, I had a stroke. I was immediately put on Lipitor and Plavix. The statin drugs made my arms and shoulders ache, and the doctor tested me and found no reason for it. He said anecdotally that he had many patients who complained of the same thing. He then put me on fenofibrate. The pain stopped immediately. Now he says new research shows that any cholesterol-lowering drug makes the blood tests show lowered cholesterol levels but it does not prevent heart attack or stroke. So he took me off it. I wonder if you know anything about this study that said there was no benefit to taking statins. I did not really understand what he said. — G.C.

ANSWER: It sounds like the message got a bit confused. The evidence that statin drugs reduce risk of heart attack and stroke in people at high risk, such as those who have had a previous event, is very strong. However, the evidence for fibrate drugs, such as fenofibrate, is much weaker.

Statin drugs often cause some muscle aches. Pravastatin and fluvastatin are least likely to cause this problem, so it’s worth a try switching, in my opinion. Some people get relief from muscle aches with a CoQ10 supplement.

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to [email protected] or request an order form of available health newsletters at 628 Virginia Dr., Orlando, FL 32803. Health newsletters may be ordered from www.rbmamall.com.


Only subscribers are eligible to post comments. Please subscribe or to participate in the conversation. Here’s why.

Use the form below to reset your password. When you've submitted your account email, we will send an email with a reset code.